Colorado, 2024Debris Flow and Damaging Winds in Colorado, September 16 to 17, 2024
September 16 to 17, 2024 · NWS GJT · 6 events in 4 counties and zones
Deep moisture from the remnants of post-tropical storm Ileana surged into the Four Corners region and through western Colorado ahead of a strong low pressure trough over northern California. This trough lifted through the area overnight into the afternoon of the 17th with strong to severe storms across southwest Colorado spreading north by the morning of the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $5,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture from the remnants of post-tropical storm Ileana surged into the Four Corners region and through western Colorado ahead of a strong low pressure trough over northern California. This trough lifted through the area overnight into the afternoon of the 17th with strong to severe storms across southwest Colorado spreading north by the morning of the 17th. A few storms generated wind gusts of 58 mph or greater with storm damage across La Plata county as well as debris flows across Montezuma county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 16, 10:50 AM MST, 1 hour 40 minutes earlier. Its key messages:
- Widespread showers and storms are expected today and tomorrow as a system moves through the region.
- Some storms may be capable of producing large hail, damaging winds and heavy rainfall. Therefore there is a chance for localized flooding.
- Temperatures dip to near normal today in response to clouds and precipitation. A cold front moving through the region tomorrow is expected to bring cooler than normal readings for the latter part of the week.
- Expect a break in the action Wednesday and Thursday before another system impacts the region Friday into the weekend.
Area forecast discussion, Sep 16, 10:50 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1150 AM MDT Mon Sep 16 2024
.KEY MESSAGES...
- Widespread showers and storms are expected today and tomorrow
as a system moves through the region.
- Some storms may be capable of producing large hail, damaging
winds and heavy rainfall. Therefore there is a chance for
localized flooding.
- Temperatures dip to near normal today in response to clouds
and precipitation. A cold front moving through the region
tomorrow is expected to bring cooler than normal readings for
the latter part of the week.
- Expect a break in the action Wednesday and Thursday before
another system impacts the region Friday into the weekend.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 233 AM MDT Mon Sep 16 2024
Deep moisture from the remnants of post-tropical storm Ileana is
beginning to advect into the forecast thanks to a strong low
pressure currently located over northern California. The jet
associated with that system is also spreading over the region. The
combination of that along with the moisture advection has resulted
in scattered convection, which will spread northward through the
morning hours. The mositure is expected to increase even more later
this morning so expect an increase in coverage of showers. As that
precipitation moves to the northeast some clearing takes places in
the Four Corners region. This surface heating coupled with steep
lapse rates will result in CAPE upwards of 1000 j/kg. The shear
provided from the California/Nevada low pressure in combination with
this instability could support a round of more intense convection
this afternoon. A few of these storms could become strong to severe
and capable of producing large hail and damaging winds. Given the
quality of the moisture heavy rainfall is also possible from strong
cells and perhaps multiple rounds of storms. This means there is the
potential for localized excessive rainfall, which could lead to
debris/mud flows in our susceptible spots. The best location for
these storms will be across the southwestern half of the forecast
area. As the CAPE decreases after sunset the storm intensity should
reduce. Although given the continued moisture advection isolated to
scattered convection is possible tonight for a majority of the area.
Highs today will be cooler than what we have seen the past week or
so due to cooler midlevels, clouds and precip.
Tomorrow the deep low pressure lifts northeastward and tracks over
Idaho, northern Utah and Wyoming. The trailing cold front will pass
through our area during the day. Forcing from the system increases
and the front should provide lift as well. With the moisture in
place we expect another round of widespread showers and storms ahead
and along the front. The eastern two thirds of the area will be
favored for showers and storms. Behind the front a dry slot
pushes in from the southwest and modest subsidence so conditions
should clear quickly from west to east. The main uncertainty
tomorrow is how much instability will be present given pre-
frontal clouds and precip. With shear in place any CAPE that can
develop could result in a few strong storms capable of damaging
winds. Most locations will clear out by sunset. The peaks could
pick up some snow as freezing levels drop from convection and
cold air advection.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 233 AM MDT Mon Sep 16 2024
Drier air sweeps in behind Tuesday's cold front, ushering in a much
cooler air mass as overnight lows Tuesday night drop about 10
degrees from the previous night to around 5 to 10 degrees below
normal. Rather crisp fall morning in store Wednesday with efficient
radiational cooling under clearing skies. Highs on Wednesday will
also be around 4 to 8 degrees or so below normal but a shade milder
than Tuesday afternoon due to strengthening southwest flow ahead of
another deep trough moving southward from the Pacific Northwest into
the Great Basin. Models diverge in their solutions beyond Wednesday
with not much agreement on the timing of this trough. The GFS is
quicker with the trough moving across the area as an open wave
Thursday night through Friday night, while the ECMWF is slower with
this trough moving it across Friday night through Saturday night.
The one thing models agree on though is this trough weakening
significantly as it tracks eastward across the area...but the
difference in timing is significant by about 24 hours difference.
The blended guidance keeps scattered PoPs in the forecast Thursday
night through Saturday afternoon, so essentially splits the
difference which seems reasonable given the uncertainty. For what
it's worth, the ECMWF is a bit more robust with this trough than the
GFS but time will tell how much moisture comes with it and what this
means for precipitation amounts. It is cool enough that we could be
talking snow at the higher peaks with snow levels expected to be
around 11kft at this moment in time with the passage of this open
wave trough late in the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1150 AM MDT Mon Sep 16 2024
Scattered to widespread showers and storms are expected this
afternoon and therefore kept VCTS going at most TAF sites
well into the evening with showers becoming more isolated
overnight. Periods of strong gusty winds and heavy rainfall are
possible this afternoon/early evening. VFR to MVFR are expected
with brief periods of IFR/ILS conditions possible with stronger
storms. Showers pick up again Tuesday morning as a cold front
associated with the current system moves eastward across the
forecast area.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Sep 16, 1:49 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
249 AM MDT Mon Sep 16 2024
COZ001>014-017>023-UTZ022>025-027>029-170900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
249 AM MDT Mon Sep 16 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered to widespread showers and storms are expected today and
tonight. A few storms may be capable of producing large hail,
damaging wind and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A front moves through the area on Tuesday so expect another round
of showers and storms. Conditions dry out and cool off Wednesday
and Thursday before another system is possible Friday into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 16, 12:03 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
103 PM MDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM Tstm Wnd Gst Meeker 40.05N 107.88W
09/16/2024 M49 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
&&
NLLocal storm report, Sep 16, 12:25 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
125 PM MDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM Tstm Wnd Gst 18 SE Massadona 40.02N 108.40W
09/16/2024 M46 MPH Rio Blanco CO Mesonet
Mesonet station PIRC2 Pinto, Massadona 18SE.
&&Local storm report, Sep 16, 12:27 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
127 PM MDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM Non-Tstm Wnd Gst 1 W Douglas Pass 39.60N 108.82W
09/16/2024 M57 MPH Garfield CO Mesonet
Mesonet station CO098 139s034 Douglas Pass.
&&Local storm report, Sep 16, 12:28 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
128 PM MDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Non-Tstm Wnd Gst 10 ESE Waunita Hot Spgs 38.48N 106.32W
09/15/2024 M52 MPH Gunnison CO AWOS
AWOS station KMYP Monarch Pass.
&&Special weather statement, Sep 16, 12:29 PM MST, 1 minute before
Special Weather Statement
National Weather Service Grand Junction CO
129 PM MDT Mon Sep 16 2024
COZ019>021-UTZ022-028-162000-
Southwest San Juan Mountains CO-
Paradox Valley/Lower Dolores River CO-
Four Corners/Upper Dolores River CO-La Sal and Abajo Mountains UT-
Southeast Utah UT-
129 PM MDT Mon Sep 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DOLORES...WEST
CENTRAL SAN MIGUEL AND EAST CENTRAL SAN JUAN COUNTIES THROUGH 200 PM
MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eastland, or 12 miles southeast of Monticello, moving northeast at
35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dove Creek, Eastland, Ucolo, and Egnar.
This includes the following highways...
U.S. Highway 491 in Colorado between mile markers 61 and 69.
U.S. Highway 491 in Utah between mile markers 3 and 17.
Colorado 141 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3756 10922 3763 10938 3809 10922 3785 10874
TIME...MOT...LOC 1928Z 213DEG 40KT 3772 10920
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LTBThunderstorm Wind, Garfield
- When
- September 16, 12:30 PM MST to 1:30 PM MST
- Where
- Garfield County, 1.06 mi W of Douglas Pass
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.600, -108.820
A thunderstorm wind gust of 59 mph was measured at a Mesonet station 1 mile west-southwest of Douglas Pass at 1256 MST.
Debris Flow, Montezuma
- When
- September 16, 2:00 PM MST to 4:00 PM MST
- Where
- Montezuma County, 3.68 mi ENE of Towaoc to 4.45 mi ENE of Towaoc
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.229, -108.674
Heavy Rainfall just east, northeast of Towaoc resulted in debris flows across Highline ditch/canal. Debris flow with mud and large boulders were noted near mile marker 29 on Highway 491 (between 21 Rd and B Rd).
Thunderstorm Wind, La Plata
- When
- September 16, 5:30 PM MST to 7:00 PM MST
- Where
- La Plata County, 2.82 mi SW of (Dro)durango/Laplata to 3.11 mi E of Oxford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.117, -107.780
A severe thunderstorm moved through 8 miles west of Ignacio and tracked to the northeast at 30 mph. Path and time was estimated based on the Severe Thunderstorm Warning issued. Thunderstorm wind damage occurred with downed trees, a bent electric pole and a twisted power pole. Property damage occurred in which an RV camper was smashed in half from the downed trees. Uncertain if this was tornado or straight line wind/downburst damage but leaning downburst winds.
Thunderstorm Wind, La Plata
- When
- September 17, 8:00 AM MST to 9:00 AM MST
- Where
- La Plata County, (Dro)durango/Laplata
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.150, -107.750
A thunderstorm wind gust of 63 mph was measured at the Durango La Plata County Airport at 825 MST.
Thunderstorm Wind, Rio Blanco
- When
- September 17, 8:00 AM MST to 9:00 AM MST
- Where
- Rio Blanco County, Meeker Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.050, -107.880
A thunderstorm wind gust of 59 mph was measured at the Meeker Coulter Field Airport at 823 MST.
Thunderstorm Wind, Garfield
- When
- September 17, 12:30 PM MST to 1:30 PM MST
- Where
- Garfield County, 15.66 mi NNW of Redstone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.390, -107.340
Thunderstorm wind gust of 58 mph was measured at the Sunlight Mountain AWOS observation site at 1255 MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, September 16 to 18, 2024$722,000 · 11 events
- Wildfire in Utah, September 16 to 18, 2024$375,000 · 1 event
- Flash Flood and Hail in North Dakota, September 16 to 17, 2024$55,000 · 2.5 in hail · 4 events
- Heavy Rain in Virginia, September 16 to 19, 202431 events
- Flash Flood and High Wind in Guam, September 16 to 17, 20243 injured · 53 kt wind · 4 events
- Flash Flooding in North Carolina, September 16 to 17, 202417 events
- Flash Flooding and Heavy Rain in Virginia, September 16 to 17, 202411 events
- Flash Flooding and Heavy Rain in North Carolina, September 16 to 18, 202410 events
- Debris Flow and Damaging Wind in Idaho, September 16, 202458 kt wind · 8 events
- Hail and Damaging Winds in Idaho, September 16, 20241.25 in hail · 8 events
- Flash Flood and Hail in Kansas, September 16, 20241.5 in hail · 7 events
- Hail and Damaging Wind in North Dakota, September 16, 20241.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209228, 1209221, 1209258, 1209235, 1209240, 1209253.